Alert archive / Florida / Tornado Warnings in 2017

Tornado Warning 2, NWS Jacksonville, FL

January 3, 2017Nassau County, Florida

NWS Jacksonville, FL issued this tornado warning at Jan 3, 2017, 3:50 PM EST for Nassau County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2017, 3:50 PM EST (20:50 UTC)
Expired
Jan 3, 2017, 4:15 PM EST
In force
25 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Nassau County, FL

The radar

The Jacksonville radar (KJAX), 23 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WFUS52 KJAX 032050
TORJAX
FLC089-032115-
/O.NEW.KJAX.TO.W.0002.170103T2050Z-170103T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
350 PM EST TUE JAN 3 2017

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northeastern Nassau County in northeastern Florida...

* Until 415 PM EST
    
* At 349 PM EST, a severe thunderstorm capable of producing a tornado
  was located over Yulee, or near St. Marys, moving east at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Fernandina Beach around 405 PM EST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3052 8146 3057 8151 3056 8151 3053 8153
      3054 8158 3057 8159 3055 8161 3058 8160
      3058 8164 3072 8162 3073 8159 3074 8158
      3074 8157 3071 8154 3074 8154 3073 8151
      3075 8149 3074 8146 3076 8142 3051 8139
TIME...MOT...LOC 2049Z 273DEG 24KT 3064 8155 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

STRUBLE
2 follow-up statements
844 
WWUS52 KJAX 032101
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
401 PM EST TUE JAN 3 2017

FLC089-032115-
/O.CON.KJAX.TO.W.0002.000000T0000Z-170103T2115Z/
Nassau FL-
401 PM EST TUE JAN 3 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EST FOR EAST
CENTRAL NASSAU COUNTY...
    
At 401 PM EST, a severe thunderstorm capable of producing a tornado
was located over Fernandina Beach, moving east at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
east central Nassau County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3059 8140 3061 8150 3062 8149 3062 8150
      3065 8152 3067 8151 3070 8148 3072 8148
      3072 8146 3071 8145 3072 8145 3072 8144
      3075 8142
TIME...MOT...LOC 2101Z 267DEG 25KT 3065 8145 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

STRUBLE
489 
WWUS52 KJAX 032109
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
409 PM EST TUE JAN 3 2017

FLC089-032117-
/O.EXP.KJAX.TO.W.0002.000000T0000Z-170103T2115Z/
Nassau FL-
409 PM EST TUE JAN 3 2017

...THE TORNADO WARNING FOR EAST CENTRAL NASSAU COUNTY WILL EXPIRE AT
415 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.

LAT...LON 3059 8140 3061 8150 3062 8149 3062 8150
      3065 8152 3067 8151 3070 8148 3072 8148
      3072 8146 3071 8145 3072 8145 3072 8144
      3075 8142
TIME...MOT...LOC 2107Z 269DEG 24KT 3066 8141 

$$

STRUBLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 3, 1:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 3, 1:55 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
155 PM EST Tue Jan 3 2017

.NEAR TERM /Through Wednesday/...
Scattered showers will continue this evening ahead of a cold
front which is now just nw of Hazelhurst, Ga. Enough helicity
currently exists to produce rotation in some of the showers on
radar across ne Fl. Helicity will decrease as vertical wind
profile becomes unidirectional from the sw this afternoon.
Instability also persists with Capes up to around 2000 J/kg over
Marion...Alachua...and Putnam counties. A few thunderstorms will
be possible this afternoon mainly south of I-10 but organized
strong convection not expected due to weakening synoptic lift.
Cold front will push south of the area by early Wednesday morning
with a secondary cold front to push through Wednesday afternoon.
Temperatures will be not as warm as recent days but still above
January averages. Low temperatures tonight will be in the 50s with
highs Wednesday in the upper 60s/lower 70s.

.SHORT TERM /Thursday Through Friday Night/...
Surface and upper level pattern very similar between GFS and ECM
for this period...with strong zonal flow aloft over the area...and
an arctic cold front approaching area from the NW during the day
Friday. As upper shortwave approaches Gulf Coast states Friday
night...ECM a little more aggressive in showing a weak surface low
moving from ne Gulf of Mexico across srn GA with a large area of
precip associated with it. GFS weaker and a little further south
with track and precip area. This system will delay arrival of cold
air...with high Temps Fri upr 50s- lwr 60s se GA...mid/upr 60s
much of ne FL...and low temps Fir night lwr 40s se GA...45-50 much
of ne FL.

.LONG TERM /Saturday Through Monday/...
Good chance of rain across forecast area Saturday with arctic
front moving through and shortwave passing overhead. Later shifts
may need to increase POP values into likely level Fri Ngt/Sat.

Models in general agreement with arctic high pressure building
SE toward and over eastern U.S....with the 1040mb isobar extending
as far south as ctrl GA Sun ngt/Mon...reflecting shallow dense
cold air. Typically this can lead to max/min temps below what is
seen in MOS guidance well in advance. In fact...ensemble MOS
suggests potential for low temps in teens se GA given how high the
pressure values get across GA. Will go a few degrees below
consensus guidance and indicate potential for hard freeze Sun
night interior se GA and possibly Suwannee River Valley region of
ne FL...light freeze elsewhere W of I-95 and W of St. Johns
River...except mid 30s far southern counties. High temps Sun/Mon
only 45-50 se GA...50-55 ne FL.

&&

.AVIATION...Scattered showers will continue through the afternoon
and evening with MVFR and IFR conditions mainly in shower
activity. Isolated thunder is possible this afternoon but chances
too low to mention in TAFs. MVFR conditions will likely continue
overnight as weak cold front approaches and moves through late
tonight. Sw winds will shift to the nw by morning with frontal
passage.

&&

.MARINE...Will continue SCEC headline offshore tonight due to 15
to 20 knots winds. Cold front will shift winds to the nw late
tonight. High pressure will build north of the region Wednesday
night and Thursday with winds becoming northeast. Models show an
area of low pressure moving across the waters Friday night or
early Saturday with strong high pressure building in this weekend.
Advisory conditions look likely for the weekend.

Rip Currents: Low risk through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  54  68  44  65 /  10   0   0   0
SSI  57  68  51  65 /  10   0  10  10
JAX  59  71  50  69 /  10   0   0   0
SGJ  59  72  52  70 /  30  10   0   0
GNV  58  73  48  71 /  30  10   0   0
OCF  61  75  50  72 /  30  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Zibura
Hazardous weather outlook, Jan 3, 11:15 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EST TUE JAN 3 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-041145-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1115 AM EST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FREEZE IS POSSIBLE ACROSS INLAND LOCATIONS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jan 3, 11:52 AM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1152 AM EST TUE JAN 3 2017

FLZ023>025-031730-
Baker FL-Inland Nassau FL-Inland Duval FL-
1152 AM EST TUE JAN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BAKER...SOUTHWESTERN
NASSAU AND WEST CENTRAL DUVAL COUNTIES UNTIL 1230 PM EST...

At 1150 AM EST, Doppler radar was tracking a heavy shower near
Macclenny, or 20 miles northeast of Raiford, moving northeast at 40
mph. Despite no lightning detected...radar was suggesting potential
for strong winds with this shower. Wind gusts of 45 to 55 mph are
possible along with possible minor damage. Doppler radar has
indicated low-level rotation within this shower as well.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Macclenny, Bryceville, Baldwin and Whitehouse Air Field.

LAT...LON 3026 8214 3031 8217 3036 8208 3036 8206
      3037 8204 3039 8204 3048 8188 3033 8182
TIME...MOT...LOC 1650Z 245DEG 36KT 3033 8209

WOLF
Special weather statement, Jan 3, 1:31 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
131 PM EST TUE JAN 3 2017

FLZ023-025-030>032-031900-
Baker FL-Bradford FL-Clay FL-Inland Duval FL-Union FL-
131 PM EST TUE JAN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION...NORTHEASTERN
BRADFORD...SOUTHEASTERN BAKER...NORTHWESTERN CLAY AND WEST CENTRAL
DUVAL COUNTIES UNTIL 200 PM EST...

At 131 PM EST, Doppler radar was tracking a strong thunderstorm near
Raiford, moving east at 25 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Lake Butler, Raiford, Maxville, Lawtey, Johnstown and Ellerbee.

LAT...LON 3004 8192 3001 8234 3015 8237 3028 8205
      3027 8205 3029 8204 3030 8200
TIME...MOT...LOC 1831Z 255DEG 23KT 3010 8231

SHASHY
Special weather statement, Jan 3, 1:58 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
158 PM EST TUE JAN 3 2017

FLZ025-125-031930-
Coastal Duval FL-Inland Duval FL-
158 PM EST TUE JAN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUVAL COUNTY UNTIL
230 PM EST...

At 157 PM EST, Doppler radar was tracking a strong thunderstorm near
Normandy, or 7 miles west of Jacksonville, moving east at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Jacksonville, Unf, Arlington, Ortega, Baymeadows, Fort Caroline,
Craig Field, Riverside, San Marco and Normandy.

LAT...LON 3028 8184 3035 8183 3044 8145 3021 8144
TIME...MOT...LOC 1857Z 266DEG 25KT 3031 8178

SHASHY
Special weather statement, Jan 3, 3:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
329 PM EST TUE JAN 3 2017

FLZ024-124-GAZ166-032115-
Coastal Nassau FL-Inland Nassau FL-Coastal Camden GA-
329 PM EST TUE JAN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 415 PM EST...

At 329 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Yulee, or 9 miles south of Kingsland, moving east at 20
mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
St. Marys, Fernandina Beach, Kings Bay Base and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3057 8161 3058 8161 3058 8162 3059 8163
      3057 8165 3057 8178 3071 8178 3075 8170
      3075 8169 3076 8168 3085 8147 3058 8141
TIME...MOT...LOC 2029Z 269DEG 18KT 3066 8169

STRUBLE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:35 AM ESTSpecial Weather StatementJAXColumbia, Suwannee40 min
Jan 3, 3:51 AM ESTSpecial Weather StatementJAXSuwannee39 min
Jan 3, 4:10 AM ESTSpecial Weather StatementJAXColumbia20 min
Jan 3, 4:43 AM ESTSpecial Weather StatementJAXColumbia47 min
Jan 3, 4:50 AM ESTTornado WarningJAXColumbia, Gilchrist, Suwannee25 min
Jan 3, 5:30 AM ESTSpecial Weather StatementJAXUnion45 min
Jan 3, 6:12 AM ESTSpecial Weather StatementJAXGilchrist48 min
Jan 3, 7:11 AM ESTSpecial Weather StatementJAXAlachua34 min
Jan 3, 8:24 AM ESTSpecial Weather StatementJAXUnion51 min
Jan 3, 8:43 AM ESTSevere Thunderstorm WarningJAXAlachua, Bradford, Union47 min
Jan 3, 9:32 AM ESTSpecial Weather StatementJAXClay28 min
Jan 3, 11:52 AM ESTSpecial Weather StatementJAXBaker38 min
Jan 3, 1:31 PM ESTSpecial Weather StatementJAXBradford29 min
Jan 3, 1:58 PM ESTSpecial Weather StatementJAXDuval32 min
Jan 3, 3:29 PM ESTSpecial Weather StatementJAXNassau46 min
Jan 3, 3:37 PM ESTSpecial Marine WarningJAX53 min
Jan 3, 4:04 PM ESTSpecial Marine WarningJAX56 min
Jan 3, 4:18 PM ESTSpecial Marine WarningJAX57 min
Jan 3, 4:49 PM ESTSpecial Marine WarningJAX56 min
Jan 3, 5:06 PM ESTSpecial Weather StatementJAXMarion39 min
Jan 3, 5:13 PM ESTSpecial Marine WarningJAX62 min
Jan 3, 5:15 PM ESTSpecial Marine WarningJAX60 min
Jan 3, 5:36 PM ESTSpecial Weather StatementJAXFlagler, Marion39 min
Jan 3, 5:38 PM ESTSpecial Marine WarningJAX37 min
Jan 3, 5:43 PM ESTSpecial Marine WarningJAX32 min
Jan 3, 6:10 PM ESTSpecial Marine WarningJAX65 min

Nearby

Tornado Warnings in Florida, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.